Clarithromycin linked to increased haemorrhage risk in patients treated with direct oral anticoagulants

Research has suggested that clarithromycin use is associated with a 71% increase in the risk of admission to hospital for haemorrhage compared with azithromycin.

Anticoagulants

Older adults taking direct oral anticoagulants (DOACs) are more likely to be admitted to hospital for haemorrhage after receiving clarithromycin compared with azithromycin, a study published in JAMA Internal Medicine (8 June 2020) has suggested[1]
, although the risk of major haemorrhage was less than 1.0% for both drugs.

The study investigated the records of 6,592 people prescribed clarithromycin and 18,351 people prescribed azithromycin while taking a DOAC, such as dabigatran, apixaban or rivaroxaban, between 29 June 2009 and 31 December 2016.

The researchers found that, in the 30 days after prescription, clarithromycin use was associated with a small but increased risk of admission to hospital for haemorrhage compared with azithromycin (0.77% vs. 0.43% respectively, adjusted hazard ratio 1.71; 95% confidence Interval 1.20–2.45).

Unlike azithromycin, clarithromycin is a potent inhibitor of the cytochrome P450 enzyme CYP3A4 and P-glycoprotein cell transporters that are involved in the hepatic metabolism of DOACs. While DOACs carry warnings against co-prescribing strong CYP3A4 inhibitors, there are limited data available on the risk of bleeding, the authors explained.

“The concurrent use of clarithromycin and DOACs poses a significant drug–drug interaction,” the team wrote.

“Clinicians need to consider the risk of haemorrhage, the indication and microbial susceptibility of the infection being treated, and whether viable alternatives (either anticoagulant or antimicrobial) are readily available.”

References

[1] Hill K, Sucha E, Rhodes E et al. JAMA Intern Med 2020. doi: 10.1001/jamainternmed.2020.1835

Last updated
Citation
The Pharmaceutical Journal, PJ, June 2020, Vol 304, No 7938;304(7938):DOI:10.1211/PJ.2020.20208168